Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Lamotrigine has established effectiveness in treating partial complex seizures and bipolar disorder. Combinations of mood stabilizers are becoming more commonly used to treat refractory bipolar illness. The addition of valproic acid to a lamotrigine regimen interferes with or decreases metabolism by decreasing hepatic glucuronidation of lamotrigine and therefore increasing the elimination half-life (1, 2). This can lead to lamotrigine toxicity. We report a case of acute lamotrigine toxicity resulting in reversible delirium after relatively small doses of valproic acid had been added to a stable medication regimen that included lamotrigine.
Ms. A, a 51-year-old woman with multiple sclerosis, complex partial seizures, depression, and anxiety, was brought to an emergency room with confusion, disorientation, visual disturbances, and behavioral changes that had occurred all that day. Four days before, her psychiatrist had added 500 mg of extended-release valproic acid to her medication regimen, which included lamotrigine, 400 mg each morning and 200 mg at bedtime.
The results of a physical examination, laboratory measurements, and tests (including computerized tomography, an EEG, CSF studies, and magnetic resonance imaging) did not point to a specific medical etiology of Ms. A’s confusion and behavior disturbance.
Her early hospital course was characterized by a fluctuating sensorium, orientation, and level of awareness. She was often disoriented to place and situation and reported visual hallucinations consisting of seeing her cat and people in the room. She developed paranoid delusions that her primary treating team was involved in a plot against her.
Given the history of a recent medication change, a drug-drug interaction was considered a likely cause of her delirium. A literature search revealed that valproic acid nearly triples the elimination half-life of lamotrigine (3). Both valproic acid and lamotrigine were discontinued, and measurement of her serum lamotrigine level was ordered. No other drug interactions were implicated. Over the course of the next 2 days, Ms. A showed steady improvement and complete recovery from delirium. A serum lamotrigine level in a blood sample drawn while she was experiencing delirium resulted in a measure of 22.9 μg/ml (therapeutic range=1–13 μg/ml).
This case demonstrates that lamotrigine toxicity can develop rapidly from relatively small doses of valproic acid. Although the patient’s valproic acid level was within its therapeutic range, her lamotrigine level was well beyond the upper range of therapeutic values reported in the literature for seizure control. In this instance, it is likely that delirium resulted from adding valproic acid to a steady lamotrigine regimen. Complete rapid recovery occurred after withdrawal of both medications.
Download citation file:
Web of Science® Times Cited: 6